St. John's Wort Drug Interactions With Antidepressants

Risk of Serotonin Syndrome With St. John's Wort and Antidepressants

St. John's wort and antidepressants

B. Boissonnet / Getty Images

St. John's wort is a dietary supplement people often take as a natural treatment for depression. The herb has similar actions as antidepressants, which means taking the supplement can interact with, or add to, the effect of certain medications prescribed to treat depression.

If you plan to take St. John's wort, there are a few things you should know about how it can interact with your other medications as well as potential side effects.

How Does St. John's Wort Work?

St. John's wort is an herbal supplement marketed as a natural remedy for depression, anxiety, and other mood disorders. Proponents of St. John's wort believe the herb can increase the amount of serotonin in the brain. Serotonin is a neurotransmitter (a chemical signal in the brain) that may be deficient in some people with depression.

Potential Interactions Between Antidepressants & St. John's Wort

St. John's wort can interact with antidepressant medications. As a result, your doctor will likely advise you to avoid the combination. If you're considering adding St. John's wort to your treatment plan, it's important to discuss why you are considering taking both medications with your doctor. Instead, your doctor may suggest adjusting your dose or trying a new medication rather than taking St. John's wort and a prescription antidepressant together.

Some people try taking St. John's wort as a way of reducing or minimizing their need for prescription medication. It's important to realize, however, that St. John's wort is an active medication and should be approached the same way you would a pharmaceutical prescribed to you.

St. John's wort has the potential to interact with several different classes of antidepressant drugs, including:

  • Selective serotonin reuptake inhibitors (SSRIs): These medications work by blocking the reuptake of serotonin in nerve cells, which effectively increases the amount of serotonin present to bind with and communicate a signal to the next cell.
  • Selective norepinephrine reuptake inhibitors (SNRIs): These medications raise both serotonin and norepinephrine levels in the brain.
  • Tricyclic antidepressants (TCAs): Tricyclic antidepressants are an older generation of medications that also raise serotonin and norepinephrine levels in the brain.
  • Monoamine oxidase inhibitors (MAOIs): MAOIs raise serotonin, norepinephrine, and dopamine levels in the brain.

There are specific medications in each class, including well-known drugs like Prozac (fluoxetine), Cymbalta (duloxetine), and Zoloft (sertraline). In addition to being prescribed as a treatment for depression, many of these medications can be used to treat anxiety and other mental health conditions such as bipolar disorder.

Selective Serotonin Reuptake Inhibitors

Common SSRIs include:

Selective Norepinephrine Reuptake Inhibitors

Common SNRIs include:

Tricyclic Antidepressants

Common TCAs include:

  • Elavil (amitriptyline)
  • Tofranil (imipramine)
  • Ascendin (amoxapine)
  • Anafranil (clomipramine)
  • Pamelor (nortriptyline)
  • Norpramin (desipramine)
  • Vivactil (protriptyline)
  • Surmontil (trimipramine)
  • Sinequan (doxepin)

Monoamine Oxidase Inhibitors

Common MAOIs include:

  • Parnate (tranylcypromine)
  • Nardil (phenelzine)

Risk of Serotonin Syndrome

Increasing serotonin may help improve symptoms of depression, but levels that are too high can cause a potentially serious condition known as serotonin syndrome. If you are using a prescription antidepressant and/or a nutritional supplement for depression, it's important to know the symptoms of serotonin syndrome.

Elevated serotonin levels can result if you are taking:

  • A high dose of a single antidepressant
  • Two or more antidepressants or an antidepressant plus St. John's wort
  • St. John's wort or an antidepressant plus another medication that interacts with and raises serotonin levels (including common medications found in cold and cough preparations)

Serotonin syndrome is a serious condition that can be fatal without treatment. Contact your healthcare provider right away if you are experiencing symptoms while taking medications or supplements used to treat depression.

Symptoms

When serotonin levels are too high, a serious set of symptoms can occur. Symptoms of serotonin syndrome may include:

  • Headache
  • Fever
  • Shivering
  • Sweating
  • High blood pressure
  • Rapid or irregular heartbeat
  • Upset stomach, diarrhea
  • Hypomania
  • Agitation, confusion
  • Involuntary twitching, tremors, overactive reflexes
  • Seizures
  • Loss of consciousness
  • Coma

It typically takes about 24 hours for symptoms to subside, although it can take up to 96 hours, especially in severe cases where mechanical ventilation (respirator) is necessary.

Treatment

The first step in treating serotonin syndrome is stopping all medications and nutritional supplements (including St. John's wort). Due to the risk of a condition known as SSRI discontinuation syndrome, you should not stop taking these medications suddenly or without first consulting your doctor.

While SSRI discontinuation syndrome can be uncomfortable, serotonin syndrome can be quite serious if not life-threatening, and it requires immediate medical treatment.

Treatment for serotonin syndrome may include the administration of serotonin antagonists such as methysergide and cyproheptadine. Benzodiazepines, such as Ativan (lorazepam) or Valium (diazepam), may also be given in order to reduce symptoms such as muscle rigidity.

Prevention

In order to prevent serotonin syndrome, closely follow your doctor's prescription for taking your medications. In addition, make sure each of your healthcare providers is aware of any medications or supplements you take, including herbal remedies like St. John's wort and over-the-counter medications, such as those used for sleep or cold and cough medicine.

If you want or need to transition from one antidepressant to another, or from a prescription antidepressant to herbal supplements which might potentially affect serotonin, only do so after talking with your doctor.

Your serotonin levels could remain elevated for a period of time after you stop taking your medication. You may need to allow a "washout period" before starting another medication, herb, or supplement which may have similar effects on serotonin.

Other Drugs Linked to Serotonin Syndrome

If you are taking St. John's wort or an antidepressant, it's important to be aware of other drugs that may also lead to serotonin syndrome, such as:

Interactions between these drugs and St. John's wort or antidepressants are that which may result in serotonin syndrome. St. John's wort can also interact with other medications in other ways, such as reducing the effectiveness of drugs used to treat allergies or prevent organ transplant rejection.

Using Caution With Nutritional Supplements

The interaction of St. John's wort with some antidepressant medications is just one example of how nutritional supplements, though marketed as natural, plant-based, and even organic, can cause side effects or interact with other medications as prescription drugs can.

Before taking any herbal or nutritional supplement, discuss dietary supplement use with your doctor and/or an alternative medicine practitioner to ensure you are educated and empowered to make the right decisions for your health.

A Word From Verywell

If you are looking for non-medication methods to help manage your depression or anxiety, there are many options. Psychotherapy can be very helpful either alone, or when combined with an herbal supplement like St. John's wort or an antidepressant.

Short-term options such as interpersonal therapy for depression can also be effective for some people with depression. Other therapies, such as cognitive-behavioral therapy, behavioral therapy, and rational emotive behavior therapy, can also be used to help people cope with depression.

You may also want to explore self-help strategies, including self-help books or depression support groups and online support communities.

Was this page helpful?

Article Sources